Acute Shortness of Breath on Tarceva - 1289782

3 posts / 0 new
Last post
gorfgorf
Acute Shortness of Breath on Tarceva - 1289782

My wife is an otherwise healthy 63 year old non smoker stage IV NSCLC EGFR+ with treated brain mets diagnosed Oct 2014. After 8 rounds of carbo/taxol switched to Tarceva for last 18 months. No progression seen to date but about 3 months ago scans began to show a haziness which some describe as ground glass. In addition she experienced warfarin failure last month and has a small PE. Now on Dalteparin. Her breathing has become a big problem that no one seems to know how to address. Has anyone out there experienced this acute shortness of breath and did you find a resolution?

JimC
Hi gorfgorf,

Hi gorfgorf,

Shortness of breath is not common with Tarceva, and the main concern would be Interstitial lung disease, which can be a very serious complication. As Dr. West has said:

"nterstitial lung disease (ILD), essentially an inflammation of the lungs that appears to be directly causally related to EGFR inhibitors, is also rare, in the range of 1 in 200 Caucasians who receive an EGFR inhibitor, and more in the range of 1 in ~75 Asian patients, but when it happens, continuing on an EGFR inhibitor makes things worse, and stopping it is probably the most reliable way for things to improve (they don't always, unfortunately).

Either way, whether there's some progression or EGFR inhibitor-induced ILD, holding the Tarceva for some time seems like a sensible approach, though one that it would be best for her own doctor to also endorse." - http://cancergrace.org/forums/index.php?topic=7112.msg50956#msg50956

JimC
Forum moderator

JimC

<p>I began visiting GRACE in July, 2008 when my wife Liz was diagnosed with lung cancer, and became a forum moderator in January, 2010. My beloved wife of 30 years passed away Nov. 4, 2011 after battling stage IV lung cancer for 3 years and 4 months</p>

catdander
Hi gorfgorf,

Hi gorfgorf,

I'm sorry your wife if having such problems after doing so well. It's very important to have severe sob seen by a physician whether ER, onc, or family doc. Her PE may have progressed to cause limited lung capacity. Tarceva can cause pneumonitis which needs to be treated early to halt damage. An interventional pulmonologist is probably the most specialized physician to consult for a complete work up, perhaps one that works specifically with lung cancer patients.

I'm sorry but since there are so many things that cause breathing problems it's not possible to guess from here.

I hope she is feeling better soon.
All best,
Janine